Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 112, NWS Memphis, TN

August 8, 20144 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 8, 2014, 11:48 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2014, 11:48 AM CDT (16:48 UTC)
Expired
Aug 8, 2014, 2:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, TN, Gibson County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 108 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 12:36 PM CDTFLASH FLOOD5 N Jackson, TNFLASH FLOODING HAS CAUSED PAVEMENT TO BE WASHED AWAY ON CLEMENT RD NORTH OF JACKSON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WGUS54 KMEG 081648
FFWMEG
TNC017-053-077-113-081945-
/O.NEW.KMEG.FF.W.0112.140808T1648Z-140808T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1148 AM CDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 245 PM CDT

* AT 1148 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF          
  RAINFALL HAS OCCURRED OVER THE PAST 3 HOURS. ANOTHER ROUND OF      
  SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 3        
  INCHES OF RAIN OVER THE NEXT 1 TO 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUMBOLDT
  AND JACKSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3562 8894 3575 8894 3578 8889 3582 8895
      3587 8894 3582 8874 3582 8836 3570 8837

$$
2 follow-up statements
892 
WGUS74 KMEG 081817
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
117 PM CDT FRI AUG 8 2014

TNC017-053-077-113-081945-
/O.CON.KMEG.FF.W.0112.000000T0000Z-140808T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL TN-GIBSON TN-HENDERSON TN-MADISON TN-
117 PM CDT FRI AUG 8 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
NORTHEASTERN MADISON...NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON
AND EXTREME SOUTHWESTERN CARROLL COUNTIES...

AT 116 PM CDT...3 TO 5 INCHES OF RAINFALL HAS OCCURRED OVER THE 
PAST 4 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE UP TO AN 
ADDITIONAL 1 INCH OF RAIN OVER THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUMBOLDT AND
JACKSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3562 8894 3575 8894 3578 8889 3582 8895
      3587 8894 3582 8874 3582 8836 3570 8837

$$
629 
WGUS74 KMEG 081944
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CDT FRI AUG 8 2014

TNC017-053-077-113-081954-
/O.EXP.KMEG.FF.W.0112.000000T0000Z-140808T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL TN-GIBSON TN-HENDERSON TN-MADISON TN-
244 PM CDT FRI AUG 8 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM CDT FOR NORTHEASTERN
MADISON...NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON AND EXTREME
SOUTHWESTERN CARROLL COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3562 8894 3575 8894 3578 8889 3582 8895
      3587 8894 3582 8874 3582 8836 3570 8837

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:29 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 8, 10:29 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 AM CDT FRI AUG 8 2014

.UPDATE...

CURRENTLY...A SHORTWAVE IS MOVING THROUGH THE MIDSOUTH SETTING
OFF A BROKEN LINE OF SHOWERS AND THUNDERSTORMS FROM NEAR PARIS TN
TO NEAR PINE BLUFF ARKANSAS. LATEST HRRR SHOWS THIS ACTIVITY
PUSHING EAST AS THE DAY PROGRESSES. EXPECT THERE TO BE A BREAK IN
THE ACTIVITY BEHIND THE BROKEN LINE. NEXT CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL LIKELY COME FROM WHATEVER DEVELOPS OVER EASTERN
OKLAHOMA THIS AFTERNOON. CURRENT POPS LOOK GOOD...BUT MAY NEED AN
UPDATE TO LOWER POPS BEHIND THE LINE DURING THE EARLY AFTERNOON
HOURS. TEMPERATURES WILL BE COOL WHERE THE CONVECTION OCCURS BUT
FOR NOW WILL LEAVE FORECASTED HIGHS ALONE AS TEMPERATURES COULD
QUICKLY REBOUND ONCE CONVECTION PUSHES EAST.

KRM

&&

.DISCUSSION... /ISSUED 428 AM CDT FRI AUG 8 2014/

WHAT AN UNUSUAL SUMMER WEATHERWISE! AN ACTIVE WEATHER PATTERN
WILL PERSIST. UPPER LEVEL HEIGHTS WERE BELOW NORMAL ACROSS THE
MIDSOUTH EARLY THIS MORNING WITH THE REGION IN WEAK WEST TO
NORTHWEST FLOW ALOFT. THE ATMOSPHERE WAS VERY MOIST ACROSS THE
AREA WITH SURFACE DEW POINTS FROM THE MIDDLE 60S TO LOWER 70S. THE
00Z LITTLE ROCK SOUNDING HAD A PRECIPITABLE WATER VALUE OF ABOUT
1.9 INCHES. THE ATMOSPHERE HAD STABILIZED EARLIER TONIGHT FROM THE
CONVECTION DURING THE DAY YESTERDAY...BUT AT EARLY MORNING
SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAD DEVELOPED FROM
NORTHEAST AR INTO EXTREME WEST TN IN ASSOCIATION WITH A WEAK UPPER
LEVEL TROUGH.

THE UPPER LEVEL TROUGH WILL PUSH SLOWLY THROUGH THE MIDSOUTH TODAY
SPARKING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THE
ATMOSPHERE WILL GRADUALLY DESTABILIZE WITH DAYTIME HEATING. A FEW
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALTHOUGH MID LEVEL LAPSE
RATES ARE POOR. PRECIPITABLE WATER VALUES ARE FORECAST TO CLIMB TO
ABOVE 2 INCHES TODAY. A WET MICROBURST AND HEAVY RAINFALL WITH FLASH
FLOODING ARE THE MAIN THREATS. IT WILL BE VERY WARM AND HUMID
TODAY...ALTHOUGH SHOWERS AND THUNDERSTORMS WILL PROVIDE SOME
COOLING. FOR TONIGHT...A WEAK COLD FRONT WILL APPROACH FROM THE
NORTH CONTINUING THE CHANCE OF SHOWERS AND THUNDERSTORMS.

ON SATURDAY...A WEAK COLD FRONT WILL PUSH INTO THE NORTHERN AREAS OF
THE MIDSOUTH. WEAK UPPER LEVEL SHORT WAVES EMBEDDED IN THE NORTHWEST
FLOW ALOFT WILL ALSO AFFECT THE AREA. WITH THE ATMOSPHERE REMAINING
MOIST AND UNSTABLE ACROSS THE REGION...NUMEROUS SHOWERS AND
THUNDERSTORMS ARE FORECAST. STRONG GUSTY WINDS AND HEAVY RAINFALL
WITH LOCALIZED FLASH FLOODING REMAIN POSSIBLE. CLOUDS AND CONVECTION
WILL HOLD TEMPERATURES DOWN SLIGHTLY.

BY SUNDAY...THE WEAK COLD FRONT WILL SAG FURTHER SOUTHWARD INTO THE
MIDSOUTH. WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
DRIER AIR ALOFT IS FORECAST TO PUSH INTO EASTERN LOCATIONS THAT WILL
KEEP POPS A LITTLE LOWER ESPECIALLY FROM PORTIONS OF THE MISSOURI
BOOTHEEL INTO PORTIONS OF NORTHWEST TN.

ANOTHER COLD FRONT...THIS ONE STRONGER...WILL APPROACH THE MIDSOUTH
FROM THE NORTH MONDAY AND MOVE THROUGH THE REGION MONDAY NIGHT. WILL
CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS BUT POPS MAY
NEED TO BE RAISED DURING PART OF THIS TIME IN LATER FORECASTS. A FEW
STRONG TO SEVERE THUNDERSTORMS WILL LOCALIZED FLASH FLOODING WILL
CONTINUE...AND MENTIONED THIS THREAT IN THE HAZARDOUS WEATHER
OUTLOOK.

IT LOOKS LIKE CLEARING SKIES AND ANOTHER ROUND OF UNSEASONABLY MILD
TEMPERATURES WILL PUSH INTO THE MIDSOUTH BY WEDNESDAY AS SURFACE
HIGH PRESSURE EXTENDS FROM THE GREAT LAKES INTO THE MIDSOUTH...
CONTINUING THE TREND OF BELOW NORMAL TEMPERATURES WE HAVE
EXPERIENCED THIS SUMMER. LOWS IN THE 60S AND HIGHS IN THE 80S WILL
OCCUR FOR A FEW DAYS.

JCL

&&

.AVIATION...

12Z TAF CYCLE

CLUSTER OF -TSRA IS CURRENTLY MOVING EASTWARD ACROSS WEST TN THIS
MORNING AND MAY TEMPORARILY AFFECT MKL. ELSEWHERE...CONDITIONS
ARE EXPECTED TO REMAIN MOSTLY DRY THROUGH LATE MORNING. BY
08/18Z...NUMEROUS -TSRA ARE EXPECTED ACROSS THE REGION...SO HAVE
PLACED A TEMPO FOR THE PERIOD THAT WARRANTS THE GREATEST
CONFIDENCE. MVFR CEILINGS/VSBYS WILL BE POSSIBLE WITH ANY -TSRA
THAT PERSISTS. OUTSIDE OF -TSRAS AND -SHRAS...MOSTLY VFR
CONDITIONS SHOULD BE EXPECTED THROUGHOUT THE PERIOD. FOG AND
ADDITIONAL -SHRA MAY BE POSSIBLE AFTER 09/01Z...BUT NOT ENOUGH
CONFIDENCE ON TIMING AND LOCATION TO PLACE IN TAF JUST YET. FUTURE
AMENDMENTS MAY BE NEEDED FOR LATE IN THE PERIOD.

AC3

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 8, 3:45 AM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 AM CDT FRI AUG 8 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
345 AM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
STRONG GUSTY WINDS AND HEAVY RAINFALL WITH LOCALIZED FLASH
FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
MONDAY. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE EACH DAY. STRONG
GUSTY WINDS AND HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING MAY
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
RELAY ANY REPORTS OF SEVERE WEATHER OR FLASH FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE.

JCL

In the hours before

Special weather statement, Aug 8, 11:04 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1104 AM CDT FRI AUG 8 2014

ARZ058-081645-
PHILLIPS AR-
1104 AM CDT FRI AUG 8 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1145 AM CDT FOR...

  PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 13 MILES NORTHWEST OF WATKINS CORNER AT 1104
AM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR ELAINE...
HELENA...MARVELL...ST FRANCIS NATIONAL PARK...WEST HELENA AND WHITE
RIVER NATIONAL WILDLIFE REFUGE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3434 9105 3435 9101 3446 9101 3448 9106
      3464 9105 3464 9059 3456 9055 3437 9068
      3436 9077 3431 9074 3427 9083 3420 9085
      3425 9091 3424 9094 3418 9089 3418 9081
      3415 9083 3415 9093 3420 9108 3429 9108
TIME...MOT...LOC 1604Z 266DEG 15KT 3456 9114

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:10 AM CDTFlash Flood WarningMEGCarroll, Gibson3 hr

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.